Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Kidney Diseases

Can Prograf Cause Hair Loss After Kidney Transplant?

12/08/2009

Question:

Will taking prograf post renal transplant lead to hair loss? Can anything be done to stop the hair loss?

Answer:

Tacrolimus (or Prograf) does not routinely cause hair loss but has been associated with a rare form of severe hair loss in which virtually all the hair is lost. Other immunosuppressants given to organ transplant recipients have also been incriminated as causes of hair loss. The major treatment consists of discontinuation of the drug - but the wisdom of stopping the drug must be balanced against a risk of rejecting the transplanted organ.

For more information:

Go to the Kidney Diseases health topic, where you can:

Response by:

Donald E Hricik, MD Donald E Hricik, MD
Professor of Medicine
Chief of the Division of Nephrology and Hypertension
School of Medicine
Case Western Reserve University